BACK

Covid-19 vaccine safety monitoring in NZ – Expert reaction

This article was published on
April 7, 2021

This explainer is more than 90 days old. Some of the information might be out of date or no longer relevant. Browse our homepage for up to date content or request information about a specific topic from our team of scientists.

New Zealand’s medicines regulator has published its first report on adverse reactions experienced by New Zealanders getting the Pfizer Covid-19 jab. There were three serious cases reported out of the more than 15,000 doses given from 20 February to 6 March. Director-General of Health Dr Ashley Bloomfield said this afternoon that all three serious cases were considered allergic reactions and were managed appropriately, and that one of them was classified as an anaphylactic reaction.

New Zealand’s medicines regulator has published its first report on adverse reactions experienced by New Zealanders getting the Pfizer Covid-19 jab. There were three serious cases reported out of the more than 15,000 doses given from 20 February to 6 March. Director-General of Health Dr Ashley Bloomfield said this afternoon that all three serious cases were considered allergic reactions and were managed appropriately, and that one of them was classified as an anaphylactic reaction.

Publication

What our experts say

Context and background

Resources

Media briefing

Media Release

Expert Comments: 

Associate Professor James Ussher

The range of adverse events reported are consistent with those noted during the clinical trials and post marketing surveillance of the Pfizer vaccine.

To date, a staggering 689 million doses of vaccine (a substantial proportion of which is the Pfizer vaccine) have been administered globally, with ongoing monitoring of safety by regulatory agencies.

Allergic reactions to Pfizer’s COVID-19 vaccine are rare but reported. Vaccinators are trained in the management of allergic reactions. As noted in the report, these reactions were appropriately managed in the clinic and did not require hospitalisation.

Dr Fran Priddy

Anaphylaxis after vaccination is very rare, but it is known to occur with any vaccine. For both mRNA COVID-19 vaccines currently in use globally, Pfizer and Moderna, anaphylaxis does appear to be associated with vaccination, however it is still very uncommon. These cases are not unexpected, especially with a large vaccination campaign.

While anaphylaxis is serious, it is treatable. COVID-19 vaccinations are being given in settings prepared to treat anaphylaxis if it occurs. The fact that New Zealand is reporting adverse event information is good news, as it means that the safety follow-up systems is working transparently and the vaccination campaign is really getting underway.  Good news for New Zealand.

Associate Professor Helen Petousis-Harris

The reports to the Centre for Adverse Reaction Monitoring reflect the known responses such as headache, fever, and injection site reactions. Also dizziness and fainting which are very common responses to injections and related to the needle rather than the actual vaccine.

There are reports of nausea which could be related to the fainting-type responses. Nausea and gastro-upsets were not noted to be vaccine related in the clinical trials, which had lots more people that the 15,000 included in this first report.

The three serious events are allergic reactions that were managed on the spot and did not require hospitalisation. One was considered anaphylaxis. These are anticipated.

There are no safety signals for the Pfizer COIVD-19 vaccine in NZ following the first report. This is consistent with international evidence after around 100 million doses of this vaccine.

Q&A

No items found.